Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 8, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 2, 2004, 3:53 PM EDT for Chowan County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 2, 2004, 3:53 PM EDT (19:53 UTC)
- Expired
- May 2, 2004, 4:30 PM EDT
- In force
- 37 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County Chowan County, NC
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 380 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:43 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, May 2, 2:43 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 243 PM EDT SUN MAY 2 2004 .SYNOPSIS... WL NEED TO BE QUIK. CDFNT PASSING THROUGH THE MTNS HEADING E TNGT THROUGH MON...AND MVS SUFFICIENTLY OFFSHR MON NGT. HI PRES BUILDS INTO AREA TUE. WK FNTL BNDRY CRSS RGN LT WED...THEN HI PRES RETURNS FOR THE END OF THE WK (INTO NEXT WKND). CAUTION THOUGH...WL HV TO WATCH FOR A PSBL BKDR LT IN THE WK/NEXT WKND WHICH COULD HALT ANY SGFNT WRMUP. && .DISCUSSION... WATCHING CNVTN DVLPG OVR CNTRL/NE NC...HEADING ENE. AMS OVR RGN HAS BCM WRM AND RMNS HUMID AS TEMPS IN THE UPR 70S TO LWR 80S...DWPTS ANRD 70. WL HV LIKELY TO CAT POPS FOR ENTIRE FCST...BEST CHCS FOR ANY SVR WX THIS EVE...THEN PSBL LCL FLDG CONTS INTO ERY MON AFTN (AS FNT REACHES THE CST). QUITE A CONTRAST FM ARND HERE TO AREAS W OF FNT (WHERE TEMPS ONLY IN 40S/50S THIS AFTN). MUCH COOLER FOR FA MON...AS CLDS/PCPN LINGER (WOULD NOT BE SURPRISED TO HV TEMPS RMN IN 50S ALL AREAS MOST PLCS). DRYING OUT MON NGT...SETTING UP NICE DAY TUE (THOUGH TEMPS BLO SEASONAL AVGS). RGN APRS TO BE CLIPPED BY WK SYS PASSING BY THROUGH NRN MDATLC RGN LT WED...HV ADDED LO CHC POPS NRN 1/3RD. OTRW...WL KP POPS VRY LO THRU THE XTNDD PDS (NEXT WKND) GIVEN UNCERTAINTY FOR ANY BKDR SETTLING INTO RGN. WRT BKDR PSBLTY...TIS THE SEASON...AND KEY TO KPG ANY FNT FM SLIDING INTO AREA FM THE N LT IN THE WK WL BE HOW PROGRESSIVE RDG FM THE CNTRL CONUS IS. && .AVIATION... IFR/MVFR IN SHRAS/TSRAS TNGT INTO MON. && .PRELIMINARY POINT TEMPS/POPS... SBY 53 57 40 64 / 90 90 10 10 OXB 54 57 45 61 / 90 90 10 10 WAL 55 58 44 62 / 90 90 10 0 FVX 54 58 40 70 / 90 70 10 0 RIC 53 58 44 69 / 90 90 10 0 PTB 54 60 43 70 / 90 90 10 0 AKQ 56 60 45 69 / 90 90 10 0 PHF 60 60 46 65 / 90 90 10 0 ORF 60 60 50 64 / 90 90 10 0 ECG 63 64 48 66 / 90 90 10 0 && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE. VA...SCA CHES BAY. NC...SCA SND. && 25/32
Hazardous weather outlook, May 2, 5:30 AM EDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT SUN MAY 02 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-022330- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 530 AM EDT SUN MAY 02 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TODAY. SEE SWODY1 (ACUS01) AND SPSAKQ (WWUS81) FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FORECASTER ID 07 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, May 2, 1:48 PM EDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 148 PM EDT SUN MAY 2 2004 NCZ013-014-030>032-021846- BERTIE NC-CHOWAN NC-GATES NC-HERTFORD NC-PERQUIMANS NC- 148 PM EDT SUN MAY 2 2004 SEVERAL CLUSTERS OF THUNDERSTORMS WILL BE MOVING INTO INTERIOR NORTHEAST NORTH CAROLINA BEFORE 300 PM. THE THUNDERSTORMS WILL BE AFFECTING PORTIONS OF HERTFORD...GATES...BERTIE...CHOWAN AND PERQUIMANS COUNTIES. VERY HEAVY RAIN...WITH RAINFALL RATES OF 1 TO 1.5 INCHE PER HOUR...WIND GUSTS TO 35 MPH... AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE STORMS. 25
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 6:14 PM EDT | Severe Thunderstorm Warning | AKQ | Lunenburg, Prince Edward | 26 min |
| May 2, 6:27 PM EDT | Severe Thunderstorm Warning | AKQ | Mecklenburg | 28 min |
| May 2, 6:29 PM EDT | Severe Thunderstorm Warning | AKQ | Nottoway | 26 min |
| May 2, 3:10 PM EDT | Severe Thunderstorm Warning | AKQ | Bertie | 35 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.